Alert archive / Florida / Special Weather Statements in 2018

Special Weather Statement, NWS Melbourne, FL

August 24, 2018Osceola County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 24, 2018, 4:12 PM EDT for Osceola County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2018, 4:12 PM EDT (20:12 UTC)
Expired
Aug 24, 2018, 4:45 PM EDT
In force
33 min
Issued by
NWS Melbourne, FL

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 53 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1731 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS82 KMLB 242012
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
412 PM EDT FRI AUG 24 2018
 
FLZ047-053-242045-
Southern Brevard County FL-Osceola FL-
412 PM EDT FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREVARD AND
SOUTHEASTERN OSCEOLA COUNTIES UNTIL 445 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm 
northeast of Kenansville, moving south at 10 mph. Additional strong 
storms were located from east of Forever Florida to west of Yeehaw 
Junction. This line of storms is nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kenansville and Lake Marian. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2786 8085 2767 8100 2767 8113 2770 8115
      2772 8115 2772 8116 2774 8116 2774 8117
      2777 8118 2804 8103 2804 8083
TIME...MOT...LOC 2011Z 007DEG 7KT 2794 8097 

$$

Rodriguez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 24, 3:20 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 24, 3:20 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
320 PM EDT Fri Aug 24 2018

.DISCUSSION...

Current-Tonight...Scattered to numerous showers and storms at mid
afternoon near the St Johns River and inland portions of the
Treasure coast will continue to transition toward the interior into
this evening with additional storms developing along low level
outflow and sea breeze boundary collisions. Storms will be slow
moving with locally heavy rainfall amounts possible up to 2-3
inches, frequent lightning and gusty winds. Will continue scattered
shower/storm chances mainly across the interior this evening then
expect a chance for showers along the Space/Treasure coasts
overnight with developing low level southeast flow and deep moisture
continuing across the Atlantic.

Sat-Sun...Deep layer ridging strengthens over much of the southern
CONUS extending into the western Atlc. At the surface, a weak
pressure gradient will continue over the area as surface high
pressure settles into the southeast U.S. Light SE/ESE surface winds
Sat-Sat night will become more ERLY on Sun. The ECSB will become
established each day and push well inland each afternoon. Deep
moisture remains across the area on Sat with PWAT values approaching
2 inches nearly areawide, but a drier slug of air is forecast by the
GFS to move up from the southeast and across the Treasure/Space
coasts and up toward the I-4 corridor Sun afternoon. Storm steering
flow will be 5-10 mph and out of the SE on Sat, then more ERLY on
Sun at around 10 mph. Will carry fairly high PoPs areawide on Sat
(50-60pct), then 30-40pct across coastal counties and Okeechobee
County on Sun...and 40-50pct further northward over the interior.
Convection likely to favor the interior in the afternoon/early
evening.

Mon-Thu...Deep layer ridging east-west oriented across the Deep
South/western Atlc and north of ECFL thru the period. This will
promote a deep easterly flow that will remain relatively light. This
generally favors overnight/morning/early aftn precip over the
coastal waters and across coastal counties; interior sections during
the afternoon and early evening. The surface high pressure ridge
axis will remain established well north of ECFL during this time.
The ECSB will develop each late morning/early afternoon and venture
quickly inland. Greatest precip chances will be over the interior.
Interestingly enough, fairly deep PWAT values (1.80-2.00 inches)
remain forecast across much of the area during this time.

Highs mainly in the U80s to near 90 degrees along the coast with
generally L90s inland. Lows relatively warm with conditions humid as
mins fall into the M70s interior and U70s along the coast, thanks in
part to the deep onshore flow.

&&

.AVIATION...
Widespread showers and thunderstorms developed early this afternoon
across our northern areas, with impacts at KSFB and KDAB as early as
24/17Z. These showers and storms will continue to develop across the
interior through late evening. The strongest storms will be capable
of producing MVFR/IFR visibilities for a short period of time. The
current TEMPO groups run through 24/22Z, but may have to be adjusted
or extended depending on how these slow moving storms progress this
evening. Most of the storms will dissipate by sunset, with areas of
light rain lingering through approximately 25/01Z across the
interior. Terminals from KMLB-KSUA will likely be clear of storms by
late afternoon as the sea breezes moves inland. Otherwise, VFR
conditions will prevail overnight, and another round of showers and
storms is expected for Saturday afternoon.

&&

.MARINE...
Tonight-Tue...A rather weak pressure gradient will exist across the
area into early next week. Weak trough over the state will dampen
out by tonight, followed by deepening high pressure oriented east-
west across the Deep South and western Atlantic, to the north of
ECFL. This will promote a deepening easterly flow across the region.
Still forecasting wind speeds AOB 15 kts (highest well
offshore/south), though locally higher invof isolated storms. Seas
generally 2 ft very near shore and 3 ft over the open Atlc.
Scattered showers will be accompanied by isolated storm activity
which will be most prevalent at night and mornings in the deep
onshore flow.

&&

.HYDROLOGY...
The Saint Johns River at Geneva and Sanford are forecast to remain
above action stage into early next week while remaining mainly
nearly steady. The Saint Johns river at Astor has reached action
stage today and is expected to remain near action stage over the
weekend before decreasing slightly to below action stage early next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  88  76  88 /  20  50  10  40
MCO  74  92  75  91 /  30  60  10  50
MLB  76  89  77  89 /  30  50  20  40
VRB  74  88  75  89 /  40  60  20  40
LEE  75  92  76  92 /  40  60  10  50
SFB  74  91  75  91 /  20  60  10  50
ORL  76  92  75  91 /  30  60  10  50
FPR  75  88  76  89 /  40  60  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Volkmer/Combs/Rodriguez
Hazardous weather outlook, Aug 24, 5:32 AM EDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
532 AM EDT Fri Aug 24 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-242200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
532 AM EDT Fri Aug 24 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A very moist air mass in place across east central Florida coupled
with daytime heating and the afternoon sea and lake breezes will
lead to scattered to numerous showers and lightning storms today.
Scattered storms will initially form over the coastal counties
from early to mid afternoon along the Atlantic sea breeze, as it
develops and moves slowly inland. storms will become numerous from
as the sea breeze pushes across Interstate 85, the Saint Johns
River and across the interior, where the highest coverage is
expected.

Storm motion today will be very slow and erratic. Frequent cloud
to ground lightning and torrential downpours will occur with many
of the storms, and a few may contain wind gusts of 30 to 40 MPH.
Move indoors to safety at the first sign of threatening skies.

.FLOOD IMPACT...
Because of the very slow storm motion today, the threat for
urban, small stream, and poor drainage flooding will be higher
than in recent days. rainfall amounts of 1 to 3 inches will be
common, and a few spots could receive up to 4 inches or so.

Remember when driving in heavy rain, reduce your speed and always
use your headlights to make yourself more visible to other drivers.
Never drive into areas where water covers the road, as you might
not be able to make it across safely.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts of 30 to 35 knots will be possible over large inland
lakes, mainly near and west of Interstate 95 today. A few early
storms could impact the Intracoastal Waterway, however the storms
should push well inland from mid to late afternoon.

.RIVER FLOOD IMPACT...
The Saint Johns River at Sanford and near Geneva south of Lake
Harney remain above Action Stage. River levels are forecast to
show little chance through this weekend.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered to numerous afternoon and early evening lightning storms
are expected this weekend into early next week, with the highest
coverage expected over the interior each afternoon. The main
storms threats continue to be frequent lightning strikes, gusty
winds, and poor drainage flooding from torrential downpours.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today. However, please
report any rainfall amounts in excess of two inches to the
National Weather Service in Melbourne.

Cristaldi

In the hours before

Special weather statement, Aug 24, 1:38 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
138 PM EDT FRI AUG 24 2018

FLZ045-147-241815-
Northern Brevard County FL-Orange FL-
138 PM EDT FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREVARD AND EAST
CENTRAL ORANGE COUNTIES UNTIL 215 PM EDT...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mims. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Titusville, Mims, Christmas and Lagrange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2852 8099 2861 8100 2861 8097 2862 8097
      2869 8096 2871 8082 2853 8077
TIME...MOT...LOC 1738Z 179DEG 1KT 2863 8088

Combs
Special weather statement, Aug 24, 2:10 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
210 PM EDT FRI AUG 24 2018

FLZ045-047-053-147-241845-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-
210 PM EDT FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREVARD...
SOUTHEASTERN ORANGE AND NORTHEASTERN OSCEOLA COUNTIES UNTIL 245 PM
EDT...

At 210 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canaveral Groves, or near Port Saint John. This storm was nearly
stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Titusville, Rockledge, Cocoa, Lone Cabbage Fish Camp and Port Saint
John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2828 8074 2824 8095 2853 8104 2852 8078
TIME...MOT...LOC 1810Z 268DEG 1KT 2844 8083

Combs
Special weather statement, Aug 24, 2:36 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
236 PM EDT FRI AUG 24 2018

FLZ041-045-046-141-241915-
Coastal Volusia FL-Orange FL-Seminole FL-Inland Volusia FL-
236 PM EDT FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEMINOLE...SOUTHEASTERN
ORANGE AND SOUTH CENTRAL VOLUSIA COUNTIES UNTIL 315 PM EDT...

At 235 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Maytown to near Wedgefield.
Movement was southwest at 5 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Oviedo, Wedgefield, Avalon Park, Bithlo and Christmas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2894 8097 2871 8096 2850 8100 2844 8120
      2889 8115
TIME...MOT...LOC 1835Z 066DEG 6KT 2884 8105 2852 8107

Combs
Special weather statement, Aug 24, 3:30 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Melbourne FL
330 PM EDT FRI AUG 24 2018

FLZ047-053-242015-
Southern Brevard County FL-Osceola FL-
330 PM EDT FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREVARD AND
NORTHEASTERN OSCEOLA COUNTIES UNTIL 415 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Camp Holly Fish Camp. This storm was nearly
stationary. Additional strong storm development will be possible
across northeastern Osceola county as numerous outflow boundaries
come together.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Holopaw, Harmony, Forever Florida, Deer Park and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2826 8084 2792 8086 2790 8119 2827 8119
TIME...MOT...LOC 1930Z 013DEG 1KT 2818 8088

Combs
Special weather statement, Aug 24, 3:37 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Melbourne FL
337 PM EDT FRI AUG 24 2018

FLZ054-058-059-242015-
St. Lucie FL-Okeechobee FL-Indian River FL-
337 PM EDT FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE...
NORTHEASTERN OKEECHOBEE AND SOUTHWESTERN INDIAN RIVER COUNTIES UNTIL
415 PM EDT...

At 337 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Blue Cypress Lake. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Drum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2768 8076 2769 8059 2751 8058 2750 8082
TIME...MOT...LOC 1937Z 013DEG 3KT 2761 8066

Combs
Special weather statement, Aug 24, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
412 PM EDT FRI AUG 24 2018

FLZ047-053-242045-
Southern Brevard County FL-Osceola FL-
412 PM EDT FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREVARD AND
SOUTHEASTERN OSCEOLA COUNTIES UNTIL 445 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm
northeast of Kenansville, moving south at 10 mph. Additional strong
storms were located from east of Forever Florida to west of Yeehaw
Junction. This line of storms is nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kenansville and Lake Marian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2786 8085 2767 8100 2767 8113 2770 8115
      2772 8115 2772 8116 2774 8116 2774 8117
      2777 8118 2804 8103 2804 8083
TIME...MOT...LOC 2011Z 007DEG 7KT 2794 8097

Rodriguez

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 12:17 PM EDTSpecial Marine WarningMLB43 min
Aug 24, 12:17 PM EDTSpecial Weather StatementMLBBrevard28 min
Aug 24, 1:38 PM EDTSpecial Weather StatementMLBSeminole37 min
Aug 24, 2:10 PM EDTSpecial Weather StatementMLBBrevard35 min
Aug 24, 2:36 PM EDTSpecial Weather StatementMLBSeminole39 min
Aug 24, 3:30 PM EDTSpecial Weather StatementMLBOsceola45 min
Aug 24, 3:37 PM EDTSpecial Weather StatementMLBIndian River38 min

Nearby

Special Weather Statements in Florida, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.